Alert archive / Florida / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Tallahassee, FL

March 31, 2005Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Mar 31, 2005, 9:58 PM CST for Walton County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 9:58 PM CST (03:58 UTC)
Expired
Apr 1, 2005, 4:00 AM CST
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Walton County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-139 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTAE 010405
FFWTAE
FLC131-011000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
958 PM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALTON COUNTY IN THE PANHANDLE OF FLORIDA
  FOR MOSSY HEAD ON THE SHOAL RIVER...

* UNTIL 400 AM CST

* AT 955 PM CST...EMGERGENCY MANAGEMENT REPORTED THE SHOAL RIVER AT 
  MOSSY HEAD WAS RISING VERY RAPIDLY. LEVELS WERE CURRENTLY NEAR 13 FEET 
  ELEVATION AND WERE RISING RAPIDLY. LEVELS MAY EXCEED THE 15 FOOT 
  UNOFFICIAL FLOOD LEVEL BEFORE 400 AM CST.

* LOCATIONS IN THE WARNING INCLUDE MOSSY HEAD. SEVERAL HOMES IN THE 
  AREA MAY FLOOD AT RIVER LEVELS ABOVE 15 FEET.

* A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
  OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
  GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS
  SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
  DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
  UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
  QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO SWEEP MOST
  CARS AWAY. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3040 8639 3043 8622 3039 8616 3039 8613
      3040 8612 3049 8626 3047 8639 3098 8638
      3099 8604 3072 8605 3071 8587 3061 8592
      3049 8586 3042 8599 3028 8599

$$

52-LANIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 9:10 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 31, 9:10 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1010 PM EST THU MAR 31 2005

.SYNOPSIS...SCATTERED SHOWERS AND STORMS CONTINUE TO MOVE N ACROSS
MOST OF OUR FL ZONES. HIGH COMPOSITE REFLECTIVITIES WERE NOTED OVER
PARTS OF GA AND AL...BUT HOURLY RAINFALL AMOUNTS IN THIS AREA WERE
LESS THAN 0.10...WHICH SUGGESTS WE ARE SEEING ENHANCED MID-LEVEL
REFLECTIVITIES FROM MELTING ICE. THERE HAS ALSO BEEN A PREPONDERANCE
OF POSITIVE LIGHTNING STRIKES...SUGGESTING PRECIPITATION WAS
ORIGINATING FROM NEAR CLOUD ANVIL LEVEL. IR SATELLITE LOOP SHOWS
CONVECTION DEVELOPING PROGRESSIVELY FARTHER W ALONG THE GULF COAST
INTO AN ENVIRONMENT THAT GETS INCREASINGLY FAVORABLE FOR SEVERE
THUNDERSTORMS. THE EVENING TLH SOUNDING WAS NEARLY SATURATED THROUGH
A DEEP LAYER BUT NONETHELESS HAD GOOD MID-LEVEL LAPSE RATES.

A FLOOD WARNING WAS CONTINUED FOR MANY OF OUR WRN ZONES WHERE
SEVERAL AREAS OF 3+ OF RAIN HAVE OCCURRED OVER SATURATED GROUND...
AND WHERE LIGHT TO MODERATE RAIN CONTINUED.

&&

.SHORT TERM...WILL UPDATED ZONES ONCE AGAIN TO REFLECT CURRENT RADAR
TRENDS. ALTHOUGH MUCH OF THE CWFA HAS BEEN STABILIZED BY ONGOING
CONVECTION...WE ARE STILL CONCERNED ABOUT SEVERE WEATHER RETURNING
TO SE AL AND PARTS OF THE FL PANHANDLE EARLY FRIDAY MORNING. PLEASE
SEE THE LATEST SWODY1 FOR ADDITIONAL DETAILS.

&&

.MARINE...BASED ON LATEST RUC GUIDANCE...EXPECT WINDS AND SEAS TO
COME UP A LITTLE FASTER OVERNIGHT THAN FORECAST...SO WILL MAKE
APPROPRIATE CHANGES.

&&

.HYDROLOGY...WIDESPREAD RIVER FLOODING CONTINUES ACROSS PARTS OF THE
CWFA...AND WILL LIKELY BE EXACERBATED BY ADDITIONAL RAINFALL. SEE
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...A FLOOD WATCH IS IN EFFECT UNTIL 930 AM CST FRIDAY MORNING.
GA...A FLOOD WATCH IS IN EFFECT UNTIL 1030 AM EST FRIDAY MORNING.
FL...NONE.

&&

TJT
Hazardous weather outlook, Mar 31, 4:22 AM CST, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EST THU MAR 31 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-312300-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
522 AM EST THU MAR 31 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL BUT THE
SOUTHEAST FLORIDA BIG BEND TODAY AND TONIGHT AND A MODERATE RISK FOR
RIP CURRENTS TODAY...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL BUT THE
SOUTHEAST FLORIDA BIG BEND TODAY AND TONIGHT. A COLD FRONT WILL SAG
SOUTH INTO CENTRAL GEORGIA AND ALABAMA THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THIS BOUNDARY WILL MOVE INTO THE
REGION THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THIS FRONT WILL
STALL JUST NORTH OF OUR FORECAST AREA THIS EVENING AND LIFT NORTH AS
A WARM FRONT OVERNIGHT AS A MUCH STRONGER LOW PRESSURE SYSTEM
DEVELOPS OVER THE LOWER MISSISSIPPI AND LIFTS TO THE NORTHEAST. A
SQUALL LINE IS EXPECTED DEVELOP AHEAD OF A STRONG COLD FRONT AND
MOVE TOWARD OUR SOUTHEAST ALABAMA AND EASTERN FLORIDA PANHANDLE ZONES
BY DAYBREAK FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE AS THE SQUALL LINE
ADVANCES FROM WEST TO EAST ACROSS THE TRI-STATE REGION FRIDAY. THE
LINE OF STORMS MAY CONTAIN BOW ECHOES PRODUCING DAMAGING WINDS AND
LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE
WEATHER THREAT WILL END LATE ON FRIDAY OVER ALL BUT THE EASTERNMOST
ZONES AS THE STRONG COLD FRONT PASSES THROUGH. THE SEVERE WEATHER
THREAT SHOULD END OVER THE VALDOSTA REGION AND THE EASTERN BIG BEND
EARLY SATURDAY MORNING. THE WEEKEND THROUGH THE FIRST PART OF NEXT
WEEK WILL BE DRY WITH RAIN CHANCES RETURNING ON WEDNESDAY AS ANOTHER
LOW PRESSURE SYSTEM SENDS ANOTHER COLD FRONT OUR WAY. LOWERING
AFTERNOON RELATIVE HUMIDITIES SATURDAY AND SUNDAY AFTERNOON MAY
ENHANCE THE SPREAD OF ANY WILDFIRES THAT DEVELOP.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES TODAY.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY BECOME SEVERE TODAY AND TONIGHT. SPOTTERS WILL BE
CONSIDERED ACTIVATED UPON THE ISSUANCE OF A CONVECTIVE WATCH FOR OUR
AREA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

22-BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 9:38 AM CSTSevere Thunderstorm WarningTAEBay52 min
Apr 1, 11:31 AM CSTSevere Thunderstorm WarningTAELeon44 min

Nearby

Flash Flood Warnings in Florida, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.